Alert archive / Massachusetts / Flash Flood Warnings in 2025
Flash Flood Warning 18, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this flash flood warning at Sep 25, 2025, 8:32 AM EDT for Bristol County, Plymouth County, Massachusetts; Bristol County, Newport County, Rhode Island. It was in force for 5 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 25, 2025, 8:32 AM EDT (12:32 UTC)
- Expired
- Sep 25, 2025, 1:15 PM EDT
- In force
- 5 hr
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bristol County, MA, Plymouth County, MA, Bristol County, RI, Newport County, RI
The radar
The Boston radar (KBOX), 38 km from the middle of the area, began a volume at 12:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 25, 8:40 AM EDT | FLASH FLOOD | Bristol, RI | Washington at High Street flooded out. Relayed via amateur radio. |
| Sep 25, 9:20 AM EDT | FLASH FLOOD | 3 Wnw Westport, MA | Brayton Avenue at Reeves Street - flooded/impassable. Section of Brayton Avenue by bus terminal flooding somewhat heavily. Reports relayed via amateur radio. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 0.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 710 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
533
WGUS51 KBOX 251232
FFWBOX
MAC005-023-RIC001-005-251545-
/O.NEW.KBOX.FF.W.0018.250925T1232Z-250925T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Boston/Norton MA
832 AM EDT Thu Sep 25 2025
The National Weather Service in Norton has issued a
* Flash Flood Warning for...
Central Bristol County in southeastern Massachusetts...
Southwestern Plymouth County in southeastern Massachusetts...
Bristol County in Rhode Island...
Newport County in Rhode Island...
* Until 1145 AM EDT.
* At 832 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. The expected rainfall rate is 1.5 to 3 inches in 1
hour. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Fall River, Taunton, Dartmouth, Newport, Bristol, Somerset,
Portsmouth, Barrington, Middletown, Swansea, Tiverton, Westport,
Rehoboth, Warren, Lakeville, Freetown, Dighton, Berkley, Jamestown
and Little Compton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4152 7141 4189 7123 4182 7096 4150 7117
4151 7141
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1.5-3 INCHES IN 1 HOUR
$$
KP2 follow-up statements
933
WGUS51 KBOX 251511
FFWBOX
MAC005-023-RIC001-005-251715-
/O.EXT.KBOX.FF.W.0018.000000T0000Z-250925T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Boston/Norton MA
1111 AM EDT Thu Sep 25 2025
The National Weather Service in Norton has extended the
* Flash Flood Warning for...
Central Bristol County in southeastern Massachusetts...
Southwestern Plymouth County in southeastern Massachusetts...
Bristol County in Rhode Island...
Newport County in Rhode Island...
* Until 115 PM EDT.
* At 1111 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. The expected rainfall rate is 1 to 2 inches in 1
hour. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Fall River, Taunton, Dartmouth, Newport, Bristol, Somerset,
Portsmouth, Barrington, Middletown, Swansea, Tiverton, Westport,
Rehoboth, Warren, Lakeville, Freetown, Dighton, Berkley, Jamestown
and Little Compton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4152 7141 4189 7123 4182 7096 4150 7117
4151 7141
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
FT312
WGUS71 KBOX 251713
FFSBOX
Flash Flood Statement
National Weather Service Boston/Norton MA
113 PM EDT Thu Sep 25 2025
MAC005-023-RIC001-005-251723-
/O.EXP.KBOX.FF.W.0018.000000T0000Z-250925T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bristol MA-Plymouth MA-Bristol RI-Newport RI-
113 PM EDT Thu Sep 25 2025
...FLASH FLOOD WARNING WILL EXPIRE AT 115 PM EDT THIS AFTERNOON FOR
CENTRAL BRISTOL, SOUTHWESTERN PLYMOUTH, BRISTOL AND NEWPORT
COUNTIES...
Flooding is no longer expected to pose a threat. On and off rain
showers will continue through the rest of the day but the greatest
risk of flash flooding has subsided. Please continue to heed
remaining road closures.
&&
LAT...LON 4152 7141 4189 7123 4182 7096 4150 7117
4151 7141
$$
FTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Sep 25, 6:57 AM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, Sep 25, 6:57 AM EDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
657 AM EDT Thu Sep 25 2025
.SYNOPSIS...
Widespread showers and a few thunderstorms are expected into this
evening as a frontal system moves into the region. Locally heavy
rainfall may produce street flooding, and can't rule out an isolated
strong to severe storm in western New Eng. Improving conditions
Friday with increasing sunshine and warm conditions. The weather
pattern is mostly dry this weekend into next week, but watching
showers to the south may impact the region Saturday night into
Sunday. Mostly warm conditions expected into early next week, then a
strong cold front will deliver a fall airmass by next Wednesday
with temperatures well below normal.
&&
.NEAR TERM /THROUGH TONIGHT/...
Key Messages:
* Localized excessive rainfall may result in urban and poor drainage
street flooding
* Low risk of severe weather, including a brief tornado, mainly
across western CT to SW MA
Amplified upper trough over the Lakes with deep SW flow aloft will
advect anomalous PWATs of 2+ inches across SNE today which is in the
99th percentile relative to climatology for this time of year.
Multiple shortwaves within the SW flow combined with a modest low
level jet and elevated instability will set the stage for numerous
convective showers and embedded t-storms to move across the region
today. These showers will increase in coverage through the morning,
then another pulse of locally heavy showers this afternoon at the
nose of the main low level jet. Additional showers expected this
evening just ahead of the cold front, then there should be a
diminishing trend overnight as low level jet and deep moisture plume
move offshore.
Given anomalous PWATs, deep warm cloud depths for efficient warm
rain processes and convective potential, expect widespread rainfall
of 1-2 inches, with localized amounts exceeding 3 inches which could
produce areas of urban and poor drainage street flooding. Lesser
amounts under an inch are possible over the Cape/Islands. The
challenge is where axis of heaviest rain will set up. Global
ensembles and HREF have highest probs in the interior, but multiple
hi-res guidance sources indicate a max closer to the coast and HREF
3 hr rainfall probs of greater than 1" and 3" suggest heaviest rain
setting up in the vicinity of RI and SE MA.
Regarding severe wx potential, we have favorable low level
shear/helicity but it will depend on how much surface instability
can be generated. Based on SREF and HREF instability probs, the
highest risk will be to the SW from SE NY southward to the mid Atlc
coastal region which will be well into the warm sector. This is
where sig tor ingredients are highlighted which often depicts most
favorable area for severe wx. And various ML probs also highlight
best chance to the SW. However, warm front will be lifting northward
across SNE late morning through the afternoon with dewpoints
climbing to near 70 which will help to increase surface instability.
HREF indicating low probs of SBCAPES of 500 J/kg extending into CT
where best chance for an isolated severe storm, and possibly into SW
MA. If instability can be realized, the main risk would be damaging
wind and possibly a tornado as warm front lifts north into the
region. CSU ML probs and Nadocast have increased TOR risk across mid
Atlc extending NE into CT and SW MA.
Temps warm to 70-75, except upper 60s higher terrain, while
dewpoints expected to increase to near 70 so it will be rather humid
this afternoon/evening.
&&
.SHORT TERM /FRIDAY/...
Key Messages:
* Improving conditions with increasing sunshine developing
* Warm and humid
Bulk of rainfall will be offshore by early Fri, but can't rule out a
few lingering showers across SE New Eng in the morning as weak front
moves through. Otherwise, expect improving conditions with clouds
giving way to increasing sunshine as drier air moves in from the
west. Mid level shortwave moves in from the west late in the day
which could trigger an isolated shower in the interior, but risk is
low. It will be a warm day as 925 mb temps are quite mild, 18-19C,
with W-NW flow developing. Highs should reach upper 70s to lower
80s. Dewpoints will be in the 60s so it will be a summer feel to the
airmass.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Key Messages:
* Above normal temps this weekend into Monday, then turning much
cooler by Wed with a touch of fall
* Dry for much of the period, but northern extent of tropical
moisture may bring a chance of showers Sat night into Sun
* Humberto expected to remain offshore next week
Warm and dry Sat, then will be watching tropical moisture plume lift
northward. GFS is most aggressive and bring a period of showers into
the region Sat night into Sun. Confluent flow is present over
northern New Eng so expect a sharp moisture gradient on the northern
edge which results in a low confidence forecast at this range. Based
on ensemble probs of 0.1" QPF, we have chance showers south of the
MA Pike Sat night into Sun. If showers do develop temps will be
several degrees cooler than current forecast with 60s, but 70s if it
remains dry. Warm weather continues into Monday with potential for
80+, then cold front pushes southward on Tue which will bring a fall
airmass by Wed as strong high pres builds to the north.
The strong front early next week should keep Humberto offshore.
Latest global ensemble tracks are in agreement that Humberto will
remain well to the south before curving offshore.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
12z TAF Update:
Today...Moderate confidence.
Widespread IFR-LIFR in showers and fog. Locally heavy rain and
embedded thunder possible. SE wind shifting to S 10-15 kt.
Tonight...Moderate confidence.
IFR-LIFR in the evening should improve to MVFR in the interior
overnight. Evening showers expected to diminish overnight. SW
5-15 kt with 20 kt gusts near the coast. Strong 40-45 SW LLJ
will cause windshear concerns especially for coastal terminals.
Friday....High confidence in trends.
Conditions improving to VFR with clouds gradually scattering
out. W wind 5-15 kt.
KBOS Terminal...Moderate confidence in TAF.
IFR/LIFR today with periods of moderate to heavy rain with
embedded thunder possible. Rain comes to an end by 00z tonight,
but CIGS likely remain IFR until near day break Friday. A 40-50
knots LLJ will bring wind shear concerns this evening.
KBDL Terminal...Moderate confidence in TAF.
IFR CIGS today with periods of moderate to heavy showers and
possibly some embedded thunder. Rain should come to an end by
mid afternoon, but CIGS likely don't improve until closer to
Friday morning
Outlook /Friday Night through Monday/...
Friday Night through Saturday: VFR.
Saturday Night through Sunday Night: VFR. Slight chance SHRA.
Monday: VFR.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Through Friday...Moderate Confidence.
As low level jet moves into the region, expect increasing S winds
this afternoon becoming SW this evening. Marginal gusts to 25 kt
possible across the waters with building seas to 5 ft over outer
waters. As a result we issued a SCA for this afternoon into tonight.
Winds and seas subside Fri. Expect poor vsbys into tonight with
showers and fog and a few embedded t-storms possible.
Outlook /Friday Night through Monday/...
Friday Night: Winds less than 25 kt. Seas locally approaching
5 ft.
Saturday: Winds less than 25 kt.
Saturday Night through Sunday: Winds less than 25 kt. Chance of
rain showers.
Sunday Night through Monday: Winds less than 25 kt. Slight
chance of rain showers.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 2 PM this afternoon to 2 AM EDT
Friday for ANZ231>234-251.
Small Craft Advisory from 2 PM this afternoon to 8 AM EDT
Friday for ANZ250-254.
Small Craft Advisory from 8 PM this evening to 8 AM EDT Friday
for ANZ255-256.
&&
SYNOPSIS...KJC
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...KJC
AVIATION...KJC/KP
MARINE...KJCIn the hours before
Special weather statement, Sep 25, 7:24 AM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
724 AM EDT Thu Sep 25 2025
MAZ017-020-RIZ001>007-251230-
Southern Bristol MA-Northern Bristol MA-Northwest Providence RI-
Bristol RI-Washington RI-Western Kent RI-Eastern Kent RI-Newport RI-
Southeast Providence RI-
724 AM EDT Thu Sep 25 2025
...MINOR FLOODING CAUSING MINOR FLOODING IN (edit general area)...
At 722 AM EDT, Doppler radar was tracking a thunderstorm with heavy
rainfall over Warwick, moving northeast at 25 mph.
HAZARD...Heavy rain.
SOURCE...Radar indicated.
IMPACT...Rain rates of 0.5 to 1.5 inches per hour may cause urban
and poor drainage flooding
Locations impacted include...
Providence, Fall River, Warwick, Cranston, Pawtucket, East
Providence, Coventry, Cumberland, North Providence, West Warwick,
Johnston, North Attleborough, North Kingstown, Newport, Bristol,
Attleboro, Smithfield, Lincoln, Central Falls, and Somerset.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roads or underpasses.
&&
LAT...LON 4168 7174 4198 7147 4179 7112 4174 7114
4178 7112 4175 7104 4150 7132 4171 7116
4172 7126 4158 7133 4179 7137 4179 7138
4160 7140 4160 7137 4158 7145 4152 7141
4157 7136 4148 7136
TIME...MOT...LOC 1122Z 218DEG 21KT 4173 7141
KPThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 3:12 AM EDT | Small Craft Advisory | BOX | 29 hr | |
| Sep 25, 7:24 AM EDT | Special Weather Statement | BOX | Bristol | 66 min |
| Sep 25, 7:44 AM EDT | Flash Flood Warning | BOX | Bristol | 6 hr |
| Sep 25, 8:56 AM EDT | Special Weather Statement | BOX | Bristol | 64 min |
| Sep 25, 9:22 AM EDT | Flash Flood Warning | BOX | Bristol, Plymouth | 3 hr |
| Sep 25, 1:49 PM EDT | Special Weather Statement | BOX | Norfolk | 56 min |
Nearby
Flash Flood Warnings in Massachusetts, 2025Flash Flood Warnings in Rhode Island, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.